Medications Damaging Retinal Pigment Epithelium and Photoreceptor Complex-3: Pathogenesis, Diagnosis and Treatment (Clofazimine, Deferoxamine, Vitamin A Deficiency and Celiac Disease, Digoxin)


Creative Commons License

meşen s., MEŞEN A., BATUR M.

Güncel Retina Dergisi, vol.7, no.1, pp.11-18, 2023 (Peer-Reviewed Journal) identifier

  • Publication Type: Article / Review
  • Volume: 7 Issue: 1
  • Publication Date: 2023
  • Doi Number: 10.37783/crj-0333
  • Journal Name: Güncel Retina Dergisi
  • Journal Indexes: TR DİZİN (ULAKBİM)
  • Page Numbers: pp.11-18
  • Van Yüzüncü Yıl University Affiliated: Yes

Abstract

Toxic retinopathies are a variety of conditions resulting from retinal damage caused by systemically administered drugs. Although relatively rare, these conditions should be considered, especially when features of unusual retinopathy or maculopathy such as bilateral pigmentary disorder or retinal crystal deposition are present. It has been observed that some drugs damage the RPE and photoreceptor layer. Of these drugs, clofazimine; can be used in the treatment of tuberculosis, leprosy, and various cutaneous diseases, but it can cause color vision defects and bulls-eye maculopathy in a dose-dependent manner. Lesions detectable by various imaging methods have been described as associated with the use of deferoxamine mesylate, which is used as an iron chelating agent. In vitamin A deficiency characterized by xerophthalmia symptoms, drusenoid deposits has been observed in the photoreceptor outer segment, in which rod function defects are prominent. In the use of digoxin, which has a very narrow therapeutic range, photoreceptor dysfunctions, which are manifested by deterioration in color perception, may develop. Most ocular side effects associated with systemic drug use are reversible after discontinuation of therapy if detected early. However, toxic effects can progress if undetected and cause retinal dysfunction associated with potentially irreversible vision loss.
Toksik retinopatiler, sistemik olarak uygulanan ilaçların neden olduğu retina hasarından kaynaklanan çeşitli durumlardır. Nispeten nadir olmalarına rağmen, özellikle iki taraflı pigmenter bozukluk veya retinada kristal birikimi gibi olağan dışı bir retinopati veya makulopati özellikleri mevcut olduğunda, göz önünde bulundurulmalıdır. Birtakım ilaçların RPE ve fotoreseptör tabakasında hasar yaptığı gözlenmiştir. Bunlardan klofazimin; tüberküloz, lepra ve çeşitli kutanöz hastalıkların tedavisinde kullanılabilmekte ancak doza bağımlı olarak renkli görme defekti ile öküz gözü makulopatiye sebep olabilmektedir. Demir şelatlayıcı ajan olarak kullanılan deferoksamin mesilat kullanımıyla ilişkili çeşitli görüntüleme yöntemleriyle saptanabilen lezyonlar tanımlanmıştır. Kseroftalmi semptomlarıyla karakterize A vitamini eksikliğinde rod fonksiyon defektlerinin ön planda olduğu, fotoreseptör dış segmentte druzenoid birikintiler gözlenmiştir. Teropatik aralığı oldukça dar olan digoksin kullanımında ise yine renk algısında bozulmayla kendisini gösteren fotoreseptör fonksiyon bozuklukları gelişebilmektedir. Sistemik ilaç kullanımına bağlı oküler yan etkilerin çoğu, erken tespit edilirse, tedavinin kesilmesinden sonra geri dönüşümlüdür. Bununla birlikte, toksik etkiler tespit edilmezse ilerleyebilir ve potansiyel olarak geri dönüşü olmayan görme kaybı ile ilişkili retinal disfonksiyona neden olabilir.